Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS Jackson, KY

September 22, 2018McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 22, 2018, 4:23 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2018, 4:23 PM EDT (20:23 UTC)
Expired
Sep 22, 2018, 7:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 6:30 PM EDTFLASH FLOODStrunk, KYWATER WAS REPORTED OVER THE ROAD ON OSBORNE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS53 KJKL 222023
FFWJKL
KYC147-235-222330-
/O.NEW.KJKL.FF.W.0042.180922T2023Z-180922T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
423 PM EDT SAT SEP 22 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southeastern McCreary County in south central Kentucky...
  West central Whitley County in south central Kentucky...

* Until 730 PM EDT.

* At 422 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Whitley City, Blue Heron, Duckrun, Cumberland Falls S.P., Redbird,
  Stearns, Clio, Goldbug, Pine Knot, Walden, Krupp and Bounty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3685 8410 3660 8434 3661 8463 3688 8431

$$

SHALLENBERGER
2 follow-up statements
338 
WGUS73 KJKL 222208
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
608 PM EDT SAT SEP 22 2018

KYC147-235-222330-
/O.CON.KJKL.FF.W.0042.000000T0000Z-180922T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCreary KY-Whitley KY-
608 PM EDT SAT SEP 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
SOUTHEASTERN MCCREARY AND WEST CENTRAL WHITLEY COUNTIES...

At 608 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Whitley City, Blue Heron, Duckrun, Cumberland Falls S.P., Redbird,
Stearns, Clio, Goldbug, Pine Knot, Walden, Krupp and Bounty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3685 8410 3660 8434 3661 8463 3688 8431

$$

SHALLENBERGER
600 
WGUS73 KJKL 222320
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
720 PM EDT SAT SEP 22 2018

KYC147-235-222330-
/O.EXP.KJKL.FF.W.0042.000000T0000Z-180922T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCreary KY-Whitley KY-
720 PM EDT SAT SEP 22 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MCCREARY AND WEST CENTRAL
WHITLEY COUNTIES WILL EXPIRE AT 730 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3685 8410 3660 8434 3661 8463 3688 8431

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:20 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 22, 3:20 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
320 PM EDT Sat Sep 22 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 320 PM EDT SAT SEP 22 2018

18z sfc analysis shows the stalled cold front across the area.
This is serving as a focus for additional shower and stray
thunderstorm development this afternoon. Temperatures vary
starkly across this boundary with mid 60s found northwest to the
low 80s in the far southeast. Similarly, dewpoints range from the
upper 50s northwest to the lower 70s in the south. Under an
overcast sky winds are generally from the northwest at 5 to 10
mph.

The models are in good agreement aloft with the broader details
through the short term portion of the forecast. They all depict
impulses moving east generally along the Ohio River between
weakening ridging to the southeast and troughing to the
northwest. This train of energy looks to keep some upper level
influence in our forecast through the short term and beyond.
Given the agreement do favor a blended solution with a strong lean
toward the aggregate CAMs scenarios when it comes to PoPs and QPF
through Sunday.

Sensible weather will feature the start of a very wet period for
Kentucky. This is as a result of a stalled frontal boundary
over the area, decent moisture in the column, and the interaction
with shortwave energy aloft. As a result of these ingredients,
and some beefy forecast rainfall totals from the CAMs, have
hoisted a flash flood watch - in conjunction with LMK and RLX -
for all but our Tennessee border counties from 10 PM tonight
through 10 pm Sunday evening. Temperatures will be rather steady
state through the period as well with fall-like readings to the
north and summer still seen in the south. There will also be a
very small diurnal range along and north of the front. With
periods of rain and convection there will also be areas of fog
around during the night.

Used the CONSShort and ShortBlend as the starting point for most
of the grids - though did use the WPC guidance for the QPF. While
we did not deviate much with the temperatures and dewpoints did
adjust PoPs higher for much of the flood watch time frame.

.LONG TERM...(Monday through Saturday)
Issued at 304 PM EDT SAT SEP 22 2018

Longwave troughing will be the topic for the extended portion of the
forecast. This troughing will begin to deepen across Central Canada
at the start of the period, with much of the U.S. quickly becoming
involved within the troughing pattern to some degree, especially as
high pressure ridging sits off both the West and Southeast coasts.
Kentucky will find itself in the southwest to northeast flow of this
upper level troughing, with the upper level ridge located to our
southeast. This will result in return S to SW flow across the region
at the start of the period Monday, and continuing through at least
mid week as the upper level pattern slowly transitions eastward.
Several shortwaves will pass through this pattern as well,
correlating to low pressure centers at the surface. These low
pressure centers will also have cold fronts that will extend to the
southeast. The first of these fronts is expected to move across
Kentucky Wednesday into Wednesday evening. Winds will increase from
the south ahead of the front and then become more northerly just
after the frontal passage. The axis of the trough will move across
the Ohio Valley Thursday night into Friday morning with a surface
low pressure system pulling another reinforcing cold front across
the region during this time as well. Behind this cold front and
trough axis, we will find ourselves in dampening northwest flow, as
a ridge begins to build back in from the south.

With the combination of southerly flow through midweek, multiple
upper level waves, and surface frontal features for the second half
of the week, expect precip chances to continue through much of the
forecast. Best rain chances will be Monday through Wednesday
evening, lessoning after the passage of the first cold front. Low
end chances will then remain in place through Friday, at which point
the drier airmass moving behind the secondary cold front will cut
off any remaining precip chances. While instability is not great,
the presence of two fairly progressive fronts was enough to keep
some slight chance thunder mention during much of the week,
especially during the daytime hours. High temperatures will be near
seasonable normals through much of the period (mid 70s). The
exception will be Tuesday, when strong southerly flow ahead of the
first cold front will help boost temperatures into the low 80s
across the CWA. Overnight lows, however, will remain above normal,
as ongoing cloud cover will keep us insulated and prevent
radiational cooling. Temperatures will cool behind the cold front on
Friday, but will begin to rise again heading into the weekend as the
ridge builds in from the south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 150 PM EDT SAT SEP 22 2018

A surface cold front across the area will keep showers and
potential thunderstorms in the forecast through the first part of
the evening. A brief lull in the shower activity will be possible
for a time this evening, before increasing in areal coverage once
again towards dawn. Consequently, any increase in ceilings this
evening will fall once again late staying low into Sunday
morning. Winds will average around 5 kts out of the northeast
through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM EDT this evening through Sunday
evening for KYZ044-050>052-058>060-068-069-079-080-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...GREIF
Hazardous weather outlook, Sep 22, 3:25 PM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
325 PM EDT Sat Sep 22 2018

KYZ044-050>052-058>060-068-069-079-080-104-106>120-232230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
325 PM EDT Sat Sep 22 2018

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING
THROUGH SUNDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Showers and occasional thunderstorms are expected overnight. Some
of these showers and storms will produce heavy rainfall which
will increase the threat of flash flooding during this time.
Please see the latest flood products for more information

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are likely through Sunday, continuing
the threat for heavy rainfall and flash flooding through Sunday
evening.

Thunderstorms will also be possible at times from Monday through
Thursday, mainly during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flash flooding
overnight and Sunday.

KYZ083>088-232230-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, and Harlan
325 PM EDT Sat Sep 22 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible overnight. Some showers and
thunderstorms could be heavy at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday, tapering off in the
afternoon.

Thunderstorms will also be possible at times from
Tuesday through Thursday, mainly during the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 2:50 PM EDTFlash Flood WatchJKLBath, Breathitt, Clay, Elliott, Estill, Fleming and 25 more4 days
Sep 22, 3:55 PM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski, Wayne, Whitley2 hr
Sep 22, 4:59 PM EDTSpecial Weather StatementJKLWhitley46 min
Sep 22, 5:00 PM EDTSpecial Weather StatementJKLBell, Knox45 min
Sep 22, 5:44 PM EDTSpecial Weather StatementJKLBell61 min
Sep 22, 5:57 PM EDTSpecial Weather StatementJKLBell63 min
Sep 22, 7:31 PM EDTSpecial Weather StatementJKLHarlan44 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.